Objectives: Literature reports on SSRI associated discontinuation symptoms are variable. As a result, the prevalence of an antidepressant halo effect can not be ruled out. This survey aims to assess the awareness and experience of these symptoms among doctors in Ireland.
Method: Questionnaires were sent to a random sample of 100 GPs, NCHDs and consultants. A questionnaire measured awareness, experience and reported severity, of SSRI discontinuation symptoms as opposed to TCAs, the latter being used as ‘controls’. Data was statistically analysed using SPSS (Windows Version 8.0).
Results: Response to the questionnaire was as follows: 37% of GPs (n = 37), 35% consultants (n = 35) and 18% NCHDs (n = 18). Comparisons were made between the three groups. There was significant variability in the reported recognition and severity of symptoms specific to the SSRI discontinuation syndrome within and between the groups. Overall NCHDs attribute less discontinuation symptoms to SSRIs (p = 0.038) and GPs attribute more to TCAs (p = 0.03).
Conclusions: Doctors tend to generalise discontinuation symptoms to all antidepressants with significant variation in reporting practices. Thus there is a need for randomised control studies to aid the recognition and prevention of the discontinuation syndrome.